Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Northern Indiana

February 28, 20174 counties in Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Feb 28, 2017, 7:24 PM EST for 4 counties in Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 7:24 PM EST (00:24 UTC)
Expired
Feb 28, 2017, 8:15 PM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Defiance County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 122 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS53 KIWX 010024
SVRIWX
OHC039-069-125-137-010115-
/O.NEW.KIWX.SV.W.0010.170301T0024Z-170301T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
724 PM EST TUE FEB 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Putnam County in west central Ohio...
  Southeastern Defiance County in northwestern Ohio...
  Northeastern Paulding County in west central Ohio...
  Henry County in northwestern Ohio...

* Until 815 PM EST

* At 724 PM EST, a severe thunderstorm was located 7 miles east of
  Paulding, or 8 miles southwest of Defiance, moving east at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Defiance, Deshler, Holgate, Mcclure, Hamler, Texas, Malinta,
  Florida, New Bavaria, Grelton, Gallup, Arthur, Charloe, Pleasant
  Bend, Ayersville, North Creek, Elery and Standley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 8449 4123 8454 4146 8388 4117 8388
TIME...MOT...LOC 0024Z 249DEG 41KT 4117 8444 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARSILI
2 follow-up statements
953 
WWUS53 KIWX 010045
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
745 PM EST TUE FEB 28 2017

OHC125-137-010054-
/O.CAN.KIWX.SV.W.0010.000000T0000Z-170301T0115Z/
Putnam OH-Paulding OH-
745 PM EST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUTNAM AND
NORTHEASTERN PAULDING COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 AM EST for
northwestern Ohio.

LAT...LON 4117 8417 4125 8425 4129 8437 4146 8388
      4117 8388
TIME...MOT...LOC 0044Z 250DEG 45KT 4125 8413 

$$

OHC039-069-010115-
/O.CON.KIWX.SV.W.0010.000000T0000Z-170301T0115Z/
Defiance OH-Henry OH-
745 PM EST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR EAST CENTRAL DEFIANCE AND HENRY COUNTIES...

At 744 PM EST, a severe thunderstorm was located over Holgate, or 9
miles south of Napoleon, moving east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Defiance, Deshler, Holgate, Mcclure, Hamler, Texas, Malinta, Florida,
New Bavaria, Grelton, Gallup, Elery and Standley.

This thunderstorm produced one inch hail in Paulding Ohio at 715 PM 
EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 8417 4125 8425 4129 8437 4146 8388
      4117 8388
TIME...MOT...LOC 0044Z 250DEG 45KT 4125 8413 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARSILI
394 
WWUS53 KIWX 010111
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
811 PM EST TUE FEB 28 2017

OHC039-069-010121-
/O.EXP.KIWX.SV.W.0010.000000T0000Z-170301T0115Z/
Defiance OH-Henry OH-
811 PM EST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DEFIANCE AND
HENRY COUNTIES WILL EXPIRE AT 815 PM EST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 400 AM EST for
northwestern Ohio.

LAT...LON 4117 8417 4125 8425 4129 8437 4146 8388
      4117 8388
TIME...MOT...LOC 0111Z 249DEG 41KT 4136 8376 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:10 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 28, 6:10 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EST Tue Feb 28 2017

.SYNOPSIS...
Issued at 602 PM EST Tue Feb 28 2017

Showers and thunderstorms will develop late this afternoon and
become more numerous tonight. Strong to severe thunderstorms are
likely tonight as a strong cold front approaches. Temperatures
will warm into the lower to middle 60s this evening and then turn
colder Wednesday behind the front with chances for snow showers
lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 602 PM EST Tue Feb 28 2017

Several mid and upper level speed maxima continue to eject along
the base of the trof and along the cold front over il/ia/wi.
Convection will persist in the warm sector ahead of the front
extending from cemtral il into SW Lower MI through 04Z.

Focus then turns to the cold front as the mid level and upper
level trof begin to phase with a well organized squall line to
affect much of the forecast area through 07/09Z. Expect that there
will be LLWS as the front sweeps through.

Widespread IFR and LIFR conditions to prevail through the period.

(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1229 PM EST Tue Feb 28 2017

Gulf moisture surging nne into the Midwest this aftn was resulting
in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR
conditions should persist into early this eve before nrn IN gets
more firmly entrenched in the warm sector later this eve when
conditions should improve to vfr. However, a couple rounds of
TSRA also expected this eve and overnight with hail and strong
gusty winds. Ceilings should lower behind the front Wed,
especially at SBN as winds veer to nwly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Lewis
SHORT TERM...T
LONG TERM...T
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 3 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 28, 6:51 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             PLEASANT LAKE           41.57N 85.01W
02/28/2017  U1.00 INCH       STEUBEN            IN   AMATEUR RADIO

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 6:54 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 SSE NEW HAVEN         41.04N 85.00W
02/28/2017  U1.00 INCH       ALLEN              IN   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 6:59 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             2 SSW ROLLING HILLS     41.00N 85.28W
02/28/2017  E1.00 INCH       ALLEN              IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Special weather statement, Feb 28, 7:12 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
712 PM EST TUE FEB 28 2017

OHZ004-005-015-016-010045-
Henry-Defiance-Putnam-Paulding-
712 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PUTNAM...SOUTHEASTERN
DEFIANCE...CENTRAL PAULDING AND SOUTHEASTERN HENRY COUNTIES...

At 711 PM EST, a strong thunderstorm was located near Paulding, or 13
miles southeast of Hicksville, moving east at 55 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Defiance, Paulding, Antwerp, Continental, Holgate, Oakwood, Hamler,
Melrose, Malinta, Florida, Latty, Cecil, Broughton, New Bavaria,
Arthur, Charloe, Ayersville, Wisterman, Worstville and Prentiss.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4106 8468 4119 8475 4139 8404 4113 8394
TIME...MOT...LOC 0011Z 254DEG 48KT 4113 8465

MARSILI
Special weather statement, Feb 28, 7:15 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
715 PM EST TUE FEB 28 2017

MIZ081-010045-
Hillsdale-
715 PM EST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HILLSDALE COUNTY...

At 715 PM EST, a strong thunderstorm was located near Hillsdale,
moving northeast at 60 mph.

Wind gusts to 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Jerome, Somerset, Pittsford, Ransom, North Adams,
Shadyside, Osseo and Somerset Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4184 8436 4176 8456 4191 8469 4207 8439
      4207 8437
TIME...MOT...LOC 0015Z 237DEG 51KT 4188 8454

MARSILI
Local storm report, Feb 28, 7:23 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             2 N FAIRFIELD CENTER    41.51N 85.13W
02/28/2017  E1.25 INCH       DE KALB            IN   AMATEUR RADIO

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:12 PM ESTSpecial Weather StatementIWXHenry, Paulding33 min
Feb 28, 11:12 PM ESTTornado WarningIWXWilliams31 min
Feb 28, 11:38 PM ESTTornado WarningIWXFulton18 min
Feb 28, 11:54 PM ESTSpecial Weather StatementIWXAllen, Putnam, Van Wert36 min
Mar 1, 2:29 AM ESTSevere Thunderstorm WarningIWXAllen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more61 min
Mar 1, 2:31 AM ESTTornado WarningIWXPaulding29 min
Mar 1, 3:23 AM ESTSevere Thunderstorm WarningIWXAllen, Paulding, Putnam, Van Wert52 min
Mar 1, 10:54 AM ESTWind AdvisoryIWXAllen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more11 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.